Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 1, 2018, 4:02 PM MDT for Butte County, Idaho. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2018, 4:02 PM MDT (22:02 UTC)
- Expired
- Aug 1, 2018, 4:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Butte County, ID
The radar
The Pocatello radar (KSFX), 79 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:05 PM MDT | TSTM WND GST 50 | 1 Ene Howe, ID | MESONET STATION ARLHOW. |
| Aug 1, 4:20 PM MDT | TSTM WND GST 56 | 7 S Howe, ID | MESONET STATION ARLBAS. |
| Aug 1, 4:25 PM MDT | TSTM WND GST 57 | 10 Sse Howe, ID | MESONET STATION ARLNRF. |
| Aug 1, 4:30 PM MDT | TSTM WND GST 63 | 12 Nw Atomic City, ID | MESONET STATION ARLTRA. |
| Aug 1, 4:40 PM MDT | TSTM WND GST 48 | 9 Nw Atomic City, ID | MESONET STATION ARL690. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -543 J/kg
- Mixed-layer LCL
- 3241 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659
WUUS55 KPIH 012202
SVRPIH
IDC023-012245-
/O.NEW.KPIH.SV.W.0052.180801T2202Z-180801T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
402 PM MDT WED AUG 1 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
East central Butte County in southeastern Idaho...
* Until 445 PM MDT
* At 402 PM MDT, a severe thunderstorm was located 15 miles west of
Northwest Inl or 18 miles northeast of Arco, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Arco, Northwest Inl, Central Inl, Moore, Butte City and Howe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4398 11299 4397 11299 4397 11270 4354 11270
4354 11281 4350 11282 4364 11352 4398 11314
TIME...MOT...LOC 2202Z 275DEG 28KT 4383 11304
HAIL...<.75IN
WIND...60MPH
$$
Valle2 follow-up statements
718
WWUS55 KPIH 012238
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
438 PM MDT WED AUG 1 2018
IDC023-012245-
/O.CON.KPIH.SV.W.0052.000000T0000Z-180801T2245Z/
Butte ID-
438 PM MDT WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL BUTTE COUNTY...
At 436 PM MDT, a severe thunderstorm was located near Central Inl or
20 miles east of Arco, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 430 PM, 63 mph winds was reported
at INL.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Arco, Northwest Inl, Central Inl, Moore, Butte City and Howe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4398 11299 4397 11299 4397 11270 4354 11270
4354 11281 4350 11282 4364 11352 4398 11314
TIME...MOT...LOC 2236Z 306DEG 23KT 4362 11290
HAIL...<.75IN
WIND...60MPH
$$
Valle295
WWUS55 KPIH 012246
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
446 PM MDT WED AUG 1 2018
IDC023-012255-
/O.EXP.KPIH.SV.W.0052.000000T0000Z-180801T2245Z/
Butte ID-
446 PM MDT WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTTE COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
extreme southeast Butte County.
LAT...LON 4398 11299 4397 11299 4397 11270 4354 11270
4354 11281 4350 11282 4364 11352 4398 11314
TIME...MOT...LOC 2245Z 275DEG 28KT 4362 11282
$$
ValleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:36 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 1, 2:36 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 236 PM MDT Wed Aug 1 2018 .DISCUSSION...Today Through Next Wednesday. We continue to monitor multiple weather hazards today. CRITICAL FIRE WEATHER: Red Flag Warnings remain in effect until 9 PM this eve for large portions of the forecast area due to expected scattered t-storms. Frequent lightning and strong t-storm winds in excess of 50 MPH will be the greatest fire-weather related hazards. In addition, while the strongest cells may produce heavy downpours, continued dry air at the surface will evaporate some of the rain as it falls and will likely keep precip amounts light at most locations. See the FIRE WEATHER section below for more details. STRONG THUNDERSTORMS: T-storms are just starting to develop across the Central Mntns and along the MT border. We once again used the HREF ensemble CAMs as a general guide for t-storm coverage and placement today, but these models had decent support from the NAM12, RAP, and HRRR as well. We increased PoPs yet again in two favored corridors for convection: the Central Mntns and and northeast CWA north of a line from Ketchum, to Arco, to Rexburg, to Driggs, and across the Southern Highlands and Bear Lake region, where at least scattered t-storm coverage is expected. Isolated t-storms will still be possible in between these two zones. NAM forecast soundings this afternoon continue to display inverted-V soundings featuring dry air in the low-levels, LCLs at or just above the melting layer, and DCAPE values of 1,000 to 1,500 J/kg, indicating the potential for strong downdraft/outflow winds potentially in excess of 50 MPH with the stronger cells. Instability is somewhat skinny up in the hail growth zone, and overall shear and MUCAPE values do not favor very large hail, but with PWATs increasing to 0.75 to 0.95 inches, could see a few heavy downpours and at least some small hail with the most robust updrafts. Frequent lightning is expected as well. MORE HEAT: Projected temperatures once again bring us very close to Heat Advisory criteria this afternoon across the Lower Snake Plain, eastern Magic Valley, and Southern Highlands, with rather marginal relief tonight as lows may only drop into the upper 60s in some areas. However, real estate reaching advisory criteria encompass less than half of any given forecast zone, and any clouds and showers/t-storms this afternoon will bring localized relief from the hot temperatures. Thus, we will not be issuing an advisory this afternoon. Those who are working or recreating outdoors or are otherwise sensitive to the heat will want to take precautions, however, including frequent breaks in the shade or air conditioning and continuous hydration. High temps Thurs will likely come in a few degrees cooler than today. Another round of showers/t-storms are expected Thurs afternoon and eve from Mackay, Blackfoot, American Falls, and Oakley eastward. Breezy conditions are also expected during the afternoon across the entire region. Friday will be drier but again breezy. The combination of stronger winds and areas of low RH values may bring portions of the region very close to critical fire weather conditions again Thurs-Sat. Dry weather is currently on tap for the weekend and next week for SE Idaho as we transition back into a ridge of high pressure across the western US. - KSmith/TW && .AVIATION... Upper level high pressure ridge is moving east allowing moisture to move into our area. Best chance of vicinity thunderstorms is at KSUN, KIDA and KDIJ. Late afternoon development is possible at KBYI and KPIH, but with lower confidence. Expect a Trace to around 0.05 inches of rain, but CIG/VIS probably remain VFR. Breezy winds develop on Thursday, affecting all TAF sites in the afternoon. Winds will be a little stronger on Friday. - TW && .FIRE WEATHER... Upper level high pressure ridge is moving east allowing moisture to move into our area. Thunderstorms will likely produce a Trace to 0.08 inch rain fall amounts for most areas, but still less than a wetting rain. Red Flag Warning remains in effect until 9 pm MDT for the Salmon-Challis NF, the Snake Plain, and the Southern Sawtooth NF and Caribou NF areas. Thunderstorms remain a threat for the Caribou-Targhee NF Thursday afternoon just before the front comes through. Dry air will increase behind the front and late afternoon winds will begin to increase. Zones 476 and 422 look like they will reach critical RH/Wind values at lower elevations of 7000 and 6500 feet respectively. With warnings already out, decided to hold off on additional statements at this time. Strongest winds and lowest RH develops Fri, all of the Central Mountains, Snake Plain, Southern Sawtooth look critical. Parts of 413 below 5500 feet probably will as well. - TW/RS && .CLIMATE... A historic, long-duration heat wave continues today across SE Idaho. Pocatello Airport (KPIH) continues to add to it's all-time record for longest streak of high temperatures at or above 90 that started back on July 4th, now sitting at 29 consecutive days as of today. Pocatello also ended the month of July in 10th Place for highest mean average temperature at 73.5 degrees. Burley Airport (KBYI) is sitting at 21 consecutive days at or above 90 as of today, now tied for 3rd Place for longest streak since records began there in 1948. Challis Airport (KLLJ) has also broken it's all-time record for longest streak at or above 90 since records began there all the way back in 1895, reaching 27 consecutive days as of Tuesday 07/31/18. July 2018 was also the hottest July ever on record at Challis for mean average temperature. This heat wave has been historic in it's persistence and duration, but not necessarily for extreme values. Only a few days have approached 100 degrees, and only 4 record high temps were tied or set this month at our 6 climate sites. These streaks may be in jeopardy at Challis today due to clouds, smoke, and a chance of t-storms holding high temperatures in check, and by Fri or Sat at Pocatello and Burley as slightly cooler air works into the region behind a trough/weak front. Stay tuned. - KSmith/TW && .AIR STAGNATION... Degraded air quality is expected to continue across SE Idaho for at least the next several days due to numerous wildfires burning across the Pacific Northwest. The Idaho Department of Environmental Quality (ID DEQ) currently rates air quality "Moderate" or Yellow across the entire region, meaning that air quality is acceptable, however, for some pollutants there may be a moderate health concern for a very small number of people who are unusually sensitive to air pollution. Localized periods of "Unhealthy for Sensitive Groups" or Orange have also been observed, particularly in the Central Mntns. In general, the greatest smoke pooling will occur at night in valleys/lower elevations, and this is when the greatest impacts may be noticed. Have maintained areas of smoke in the weather grids for the entire CWA through Fri morning. Some relief is possible thereafter as a weak cold front ushers in stronger afternoon/eve winds across the region, but transport of smoke from wildfires in CA, NV, and OR may continue. - KSmith/TW && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-413-427- 475-476. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:24 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Custer | 39 min |
| Aug 1, 4:25 PM MDT | Special Weather Statement | PIH | Jefferson | 35 min |
| Aug 1, 4:30 PM MDT | Special Weather Statement | PIH | Bingham | 45 min |
| Aug 1, 4:33 PM MDT | Special Weather Statement | PIH | Fremont | 42 min |
| Aug 1, 4:44 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Butte | 46 min |
| Aug 1, 4:50 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 40 min |
| Aug 1, 4:51 PM MDT | Special Weather Statement | PIH | Jefferson | 39 min |
| Aug 1, 5:17 PM MDT | Special Weather Statement | PIH | Fremont | 43 min |
| Aug 1, 5:29 PM MDT | Special Weather Statement | PIH | Bingham | 46 min |
| Aug 1, 5:58 PM MDT | Special Weather Statement | PIH | Madison, Teton | 47 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.